Alert archive / Arizona / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Phoenix, AZ

April 19, 2021Gila County, Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this fire weather watch at Apr 19, 2021, 1:45 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It took effect at Apr 21, 2021, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 1:45 PM MST (20:45 UTC)
In effect from
Apr 21, 2021, 11:00 AM MST
Expired
Apr 20, 2021, 1:21 PM MST
In force
Issued by
NWS Phoenix, AZ

Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 13 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WWUS85 KPSR 192045
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
145 PM MST Mon Apr 19 2021

AZZ133-201200-
/O.NEW.KPSR.FW.A.0002.210421T1800Z-210422T0100Z/
Southern Gila County/Tonto National Forest Foothills-
145 PM MST Mon Apr 19 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND
HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY...

The National Weather Service in Phoenix has issued a Fire Weather
Watch for strong winds, low relative humidity and high fire 
danger, which is in effect from Wednesday morning through 
Wednesday afternoon.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Wednesday morning through Wednesday afternoon.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Fuels are dry and fire danger is high. These
  conditions combined with low relative humidity and strong winds
  may lead to widespread hazardous fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this fire weather watch.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
2 follow-up statements
408 
WWUS85 KPSR 200832
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
132 AM MST Tue Apr 20 2021

AZZ133-202200-
/O.CON.KPSR.FW.A.0002.210421T1800Z-210422T0100Z/
Southern Gila County/Tonto National Forest Foothills-
132 AM MST Tue Apr 20 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON FOR STRONG WINDS, LOW RELATIVE
HUMIDITY AND HIGH FIRE DANGER FOR SOUTHERN GILA COUNTY...

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Wednesday morning through Wednesday afternoon.

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds may lead to widespread hazardous fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this fire weather watch.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix
686 
WWUS85 KPSR 202021
RFWPSR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Phoenix AZ
121 PM MST Tue Apr 20 2021

AZZ133-211200-
/O.UPG.KPSR.FW.A.0002.210421T1800Z-210422T0100Z/
/O.NEW.KPSR.FW.W.0002.210421T1800Z-210422T0300Z/
Southern Gila County/Tonto National Forest Foothills-
121 PM MST Tue Apr 20 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER
FOR SOUTHERN GILA COUNTY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high fire
danger, which is in effect from 11 AM to 8 PM MST Wednesday. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Southern Gila County/Tonto National Forest 
  Foothills.

* TIMING...Wednesday morning through Wednesday afternoon.

* WINDS...Southwest 15 to 25 mph with gusts of 30 to 40 mph.
  Isolated stronger gusts up to 45 mph cannot be ruled out.

* RELATIVE HUMIDITY...As low as 5 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong 
  winds may lead to widespread hazardous fire weather conditions.

* IMPACTS...Fuels are dry and fire danger is anticipated to be
  high. These conditions combined with low relative humidity and 
  strong winds will lead to widespread hazardous fire weather 
  conditions.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

AZZ132-211200-
/O.NEW.KPSR.FW.W.0002.210421T1800Z-210422T0300Z/
Central Deserts-
121 PM MST Tue Apr 20 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST WEDNESDAY
FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER FOR 
MARICOPA COUNTY AND NORTHERN PINAL COUNTY...

The National Weather Service in Phoenix has issued a Red Flag
Warning for strong winds, low relative humidity and high fire
danger, which is in effect from 11 AM to 8 PM MST Wednesday.

* AFFECTED AREA...Central Deserts to include all of Maricopa
  County and northern Pinal County.

* TIMING...

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Fuels are dry and fire danger is high. These 
  conditions combined with low relative humidity and strong winds 
  will lead to widespread hazardous fire weather conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials and fire crews in the
field of this red flag warning.

&&

$$

National Weather Service Phoenix is on the internet at

weather.gov/phoenix

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this fire weather watch went out at Apr 19, 11:04 AM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 19, 11:04 AM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1104 AM MST Mon Apr 19 2021

.UPDATE...Aviation discussion.

&&

.SYNOPSIS…
Above normal temperatures will resume today with highs climbing
into the low 90s across the lower deserts. Another weather system
during the middle of the week will bring a return of somewhat
cooler temperatures and increased breezy conditions.

&&

.DISCUSSION...
The upper level low that led to the active weather yesterday
afternoon is now over southeast Arizona. It will continue to
weaken and move out of the area this morning, with no other
effects other than some residual breezy northerly winds in spots.
Upper level heights are already beginning to increase as upper
level riding reestablishes itself for the first part of the week.
This will lead to high temperatures rising several degrees
compared to yesterday, with low 90s in southeast California and
upper 80s across southern Arizona. Temperatures will climb a few
additional degrees for Tuesday with low to mid 90s across the
forecast area. Winds will be relatively light during this period
during the nighttime hours, but afternoon breeziness is expected
both days.

Our next storm system will begin to move into the area on
Wednesday as a compact upper level low swings through northern
Arizona. The upper level low will induce cyclogenesis over
northern Arizona, lowering the surface pressure there. At the same
time, higher pressure will build off the southwest California
coast. The pressure gradient will tighten considerably as this
occurs, in particular along the mountains west of Imperial. As a
result, this will be a good set up for gusty westerly winds to
descend into Imperial County, especially the typically windy
southwest corner. Gusty winds will then overspread the entire
forecast area during the daytime hours. ECMWF EFI is denoting the
potential for an usual event with values of 0.7 to 0.8 over
portions of south- central Arizona. EPS guidance also suggests
that wind gusts of 30-40 mph may be possible for some areas, with
even higher wind gusts for portions of Imperial County. Even the
typically low- biased NBM shows about a 40% chance of reaching 30
mph gusts in Phoenix. Although RH values will increase slightly
during this period, afternoon minimums will still be quite low,
resulting in an enhanced fire weather risk. The risk of any
rainfall is very low considering the suboptimal track and very dry
atmospheric column. The other effect we will see is a return of
somewhat cooler temperatures, with highs falling into the mid to
upper 80s. A second trailing shortwave may then move through on
Thursday following a similar track, but a bit further south. Over
Arizona this feature will likely do nothing but keep temperatures
down for another day. However, over southeast California moisture
profiles will improve with forecast soundings showing some CAPE
developing where the midlevel cooling is more pronounced. A few
showers and thunderstorms may be possible, particularly over
Joshua Tree National Park.

By Friday, upper level ridging will return and persist through the
weekend. High temperatures will rebound into the low to mid 90s
under mostly clear skies. Long range guidance suggests that an
anomalously deep longwave trough may move into the western United
States in about a week. WPC cluster analysis shows considerable
uncertainty in terms of amplitude, timing, and exact location
given the long lead time. However, should this feature come to
fruition it would have the potential to bring climatologically
unusual weather for this time of year, including rain showers and
much cooler weather. For now, the more likely solution is that it
would mirror many of our weather systems this spring, and bring
breezy conditions and somewhat cooler temperatures.

&&

.AVIATION...Updated at 1804Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Minimal aviation concerns are expected through the TAF period as
clear skies and light diurnal winds persist across the region. Winds
to remain easterly through early afternoon before becoming westerly
at 5-10 knots between 20-21Z. Easterly wind shift to occur at KPHX
shortly after midnight with the Phoenix area TAF sites seeing
slightly earlier shifts to an easterly direction. Winds to return to
a westerly direction Tuesday afternoon with speeds increasing into
the 10-12 kt range with gusts as high as 15-18 kts.

Southeast California/Southwest Arizona including KIPL and KBLH:

Current light/variable winds at both SE CA TAF sites to become
westerly at KIPL and southwesterly at KBLH by this afternoon, with
these winds persisting through the remainder of the TAF period at
KBLH. WInds at KIPL to become southeasterly during the morning hours
on Wednesday, with these southeasterly winds persisting into Wed
afternoon.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Hot, dry and windy conditions are likely Wednesday across the
entire forecast area ahead of a low pressure system. Westerly wind
gusts of 20-40 mph are anticipated. The greatest fire danger will
be across southern Arizona, where Minimum RHs will fall into the
single digits. Conditions will improve somewhat Thursday and
Friday as temperatures decrease into the 80s and RH increases. RH
maximums will rise to 30-55%, and minimums to 10-15%. The highest
values will be in California. A warming trend is then anticipated
next weekend.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hodges
AVIATION...Percha/Rogers
FIRE WEATHER...Hodges/Hirsch

Nearby

Fire Weather Watches in Arizona, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.